Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 260, NWS Lincoln, IL

August 17, 2000Macon County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 17, 2000, 7:00 PM CDT for Macon County, Illinois. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 17, 2000, 7:00 PM CDT (00:00 UTC)
Expired
Aug 17, 2000, 8:00 PM CDT
In force
60 min
Issued by
NWS Lincoln, IL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Macon County, IL

The radar

The Lincoln radar (KILX), 38 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 7:28 PM CDTThunderstorm WindForsyth, ILNumerous trees and power lines were blown down, as well as a shed. A house under construction was also damaged. The extent of damage to the house was not known.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 17, 5:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.0 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2000-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4438 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2000-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4438 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1011 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
3.1
Supercell composite
18.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 180000
SVRSPI
ILC115-180100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
700 PM CDT THU AUG 17 2000

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MACON COUNTY IN CENTRAL ILLINOIS

* UNTIL 800 PM CDT

* AT 659 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 12 MILES NORTHWEST OF DECATUR 
  TO 10 MILES SOUTHWEST OF DECATUR...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  FORSYTH
  MAROA
  DECATUR
  MOUNT ZION
  OREANA
  LONG CREEK
  ARGENTA

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR ]RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4005 8913 3974 8911 3972 8884 4005 8878

GOETSCH

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:55 PM CDT, 4 hours 5 minutes earlier.

Area forecast discussion, Aug 17, 2:55 PM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
255 PM CDT THU AUG 17 2000

MOST CONCERNS WITH THE WEATHER EXIST IN THE MESOSCALE SHORT-TERM...
WITH TSRA EXPECTED LATER THIS AFT AND THIS EVE AS THE CAP ERODES.
WITH THE UPCOMING FCST PACKAGE...CONCERNS REST ON ENDING PCPN
CHANCES...CLOUD TRENDS AND INTRODUCTION OF PCPN LATER IN EXTENDED.

18Z SFC ANALYSIS SHOWS LOW PRES CENTER INVOF MOLINE. CF STRETCHES FM
NERN MO TO NEAR KC TO TX PANHANDLE. WF APPEARS TO HAVE NOW LIFTED
NORTH OF ILX CWA. CU DEVELOPMENT FM GALESBURG TO PONTIAC MAY MARK
THE TRUE 19Z POSITION. FARTHER SOUTH...THE ATMOSPHERE IS CAPPED. THE
SOUNDING SUGGESTS THAT CONVECTIVE TEMPS SOUTH OF THE FRONT ARE IN
THE MID 90S. WITH SPI AT 94 ATTM...THE CAP SOON TO BREAK...WITH
CAPES OF 3000+. W/V SAT LOOP SHOWS WEAKENING SHORTWAVE NEAR
BURLINGTON CONT RAPID EWRD MOVEMENT. NRN PLAINS SHORTWAVE KICKING
THIS FEATURE EWRD. SPC CONT TO MONITOR OUR REGION FOR POSSIBILITY OF
SVR WX THIS AFT-EVE.

MODELS ALL HAVE THE SAME IDEA...WITH NOTICEABLE SHORT-TERM TIMING
DIFFERENCES. ALL MODELS STRUGGLED WITH THE S/WV APPROACHING NWRN IL
ATTM. AVN SEEMS TO HANDLE THE PLACEMENT OF THE SFC LOW BEST...WITH
THE ETA A BIT TOO AGGRESSIVE AND THE NGM A BIT TOO FAR NORTH.
AVN HAS SFC LOW NEAR DEC AT 00Z...AND NEAR CINCINNATI AT 06Z. WL
MAKE MINOR ADJUSTMENT TO PCPN POPS AND TIMING GIVEN THIS SCENARIO.

H500 S/WV DEEPENING INTO GREAT LAKES REGION MAY KEEP CLOUD-COVER
ARND...ESP NRN SECTIONS...DURING DAY FRI. OTHERWISE...CANADIAN SFC
HIGH PRES BUILDS IN...ALLOWING DRYING AND CLEARING CONDITIONS...WITH
DWPTS SETTLING BACK INTO THE 60S...AND BY LATER FRI INTO THE 50S.
UPR RIDGE SLOWLY NUDGES EWRD...BUT PERSISTANT S/WVS RIDING OVR THE
TOP WL KEEP THE RIDGE FM BUILDING TOO MUCH OVR MID-MISSISSIPPI
VALLEY THRU FCST PERIOD. SAT STILL LOOKS DRY...BUT AM CONCERNED WITH
SUN IN THE WRN CWA...AS NEW AVN SHOWS OVERRUNNING PATTERN SETTING UP
BY EARLY IN THE DAY.

ONLY SLOW PROGRESSING TO THE UPR AND SFC PATTERNS ACRS THE CONUS
THRU MON SHLD KEEP TEMPS FAIRLY UNIFORM. CURRENT ZONES HAVE A GOOD
HANDLE ON THIS.

...PRELIMINARY CCF FOR COORDINATION PURPOSES ONLY...

SPI BU 065/080 057/080 060 81400
PIA EU 063/078 055/079 059 81400
DEC BU 065/080 056/080 058 81400
CMI EU 064/078 054/079 057 81400
MTO BU 068/081 057/081 060 81400
LWV BU 070/082 059/082 060 81400

.ILX...NONE.

PLAHMER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 8:26 PM CDTSevere Thunderstorm WarningILXShelby64 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.